Texas, 2012

Hail and Damaging Winds in Texas, September 26, 2012

September 26, 2012 · NWS MAF · 6 events in 3 counties and zones

An upper level low was present to the west across the western edge of the Rocky Mountains. This low was helping to bring in moisture across the area from a tropical storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was present to the west across the western edge of the Rocky Mountains. This low was helping to bring in moisture across the area from a tropical storm. There was low-level wind convergence and instability across West Texas which contributed to thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 26, 1:47 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 26, 1:47 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT WED SEP 26 2012

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM TODAY ALONG THE
HIGHER TERRAIN IN W TX AND ACROSS SE NM THIS AFTERNOON. STORMS WILL
DEVELOP IN THOSE LOCATIONS FIRST AND THEN MOVE EASTWARD DURING THE
EVENING HOURS. SOME STORMS MIGHT BE SEVERE AND WILL BE SCATTERED IN
NATURE. RAIN CHANCES WILL INCREASE FROM WEST TO EAST DURING THE NEXT
COUPLE OF DAYS.

&&

.DISCUSSION...
AN UPPER LEVEL TROUGH IS CENTERED OVER THE FOUR CORNERS REGION OF
THE CONUS AND WILL CONTINUE TO DIG SOUTHWESTWARD DURING THE
AFTERNOON/EVENING HOURS TODAY. AS THIS TROUGH DIGS SOUTHWARD IT
WILL ENTRAIN RICH MID AND UPPER LVL MOISTURE FROM TROPICAL STORM
MIRIAM. AS THIS MOISTURE IS ADVECTED OVER THE REGION...IT WILL
INCREASE THE INSTABILITY FROM W TO E TODAY. A 250MB JET WILL BE
SLIGHTLY TO THE NORTH OF THE CWA TODAY...SO STRONG CONVERGENCE AT
THE SFC SHOULD BE PRESENT. THE COMBINATION OF 0-6KM BULK SHEAR ON
THE MAGNITUDE OF 30 KNOTS...COMBINED WITH STEEP MID AND LOW LVL
LAPSE RATES AND RELATIVELY WEAK CIN VALUES SHOULD RESULT IN AN
ENVIRONMENT CONDUCIVE FOR SEVERE THUNDERSTORMS. HAIL NEAR 1 IN AND
GUSTY WINDS WILL BE POSSIBLE. CLOUD BASES WILL BE HIGH NEAR 10K FT
ASL ALONG WITH MODELS INDICATING AT DRY LOW LAYERS...NOTED ON
INVERTED V SOUNDINGS...EXPECT SOME OF THESE SEVERE STORMS TO
PRODUCE VERY STRONG WINDS. PW VALUES WILL BE ABOVE 1.3 INCHES SO
HYBRID MICROBURSTS WILL BE POSSIBLE. A CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.

THE UPPER LEVEL FLOW ON THURSDAY WILL BECOME LESS DEFINED AS A RIDGE
OVER THE SE US BUILDS WESTWARD AND THE UPPER TROUGH STALLS OVER THE
AREA. THIS WESTWARD BACK BUILD WILL ALLOW REMNANTS FROM TROPICAL
STORM MIRIAM TO BE EJECTED INTO OUR CWA FOR THE NEXT COUPLE OF DAYS.
MODERATE TO HEAVY RAIN SHOWERS WITH A FEW THUNDERSTORMS CAN BE EXPECTED
WITH THIS SYSTEM. PW VALUES WILL REMAIN NEAR 1.5 IN TO 2.0 IN
THROUGH SATURDAY MORNING. HIGH PW VALUES WILL RESULT IN THE
POSSIBILITY FOR FLASH FLOODING ACROSS THE CWA WITH THE HEAVIER RAIN
SHOWERS. SHOWERS AND THUNDERSTORMS WILL START IN THE WESTERN CWA
THURSDAY MORNING AND THEN SLOWLY TRANSLATE EASTWARD DURING THE DAY.

LATE THURSDAY INTO FRIDAY A STALWART TROUGH WILL MOVE INTO THE GREAT
LAKES REGION FORCING THE RIDGE TO BE PUSHED SOUTH WHICH WILL RESULT
IN THE REMNANTS TO SETTLE OVER THE REGION FOR TIL SATURDAY EVENING.
SATURDAY EVENING THE TROUGH WILL MOVE OVER THE MID WESTERN US AND
CHANGE THE FLOW ALOFT OVER SE NM AND W TX TO A DOMINANT NW FLOW AND
PUSH THE REMNANTS OUT OF THE CWA. THE CHANCE FOR RAIN WILL DIMINISH
BY MID NEXT WEEK. TEMPERATURES ACROSS THE REGION WILL BE SLIGHTLY AT
OR BELOW NORMAL THROUGH THE EXTENDED FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 66  84  63  77  /  40  40  60  60
BIG SPRING TX              67  85  64  76  /  20  30  50  60
CARLSBAD NM                65  83  63  80  /  30  50  50  30
DRYDEN TX                  69  85  68  84  /  10  40  50  60
FORT STOCKTON TX           66  84  64  79  /  40  40  50  60
GUADALUPE PASS TX          61  76  55  72  /  20  50  50  30
HOBBS NM                   63  80  62  75  /  40  50  50  40
MARFA TX                   57  77  57  72  /  30  50  60  60
MIDLAND INTL AIRPORT TX    67  84  63  78  /  20  40  50  60
ODESSA TX                  67  84  63  77  /  30  40  50  60
WINK TX                    68  85  66  81  /  40  50  60  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/81
Hazardous weather outlook, Sep 26, 12:50 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT WED SEP 26 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
150 PM CDT WED SEP 26 2012 /1250 PM MDT WED SEP 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON OVER
SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS.  ANY THUNDERSTORMS
THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING.  A FEW
STORMS COULD BECOME SEVERE...WITH GUSTY WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS THURSDAY THROUGH
SATURDAY.   AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED...BUT
HEAVY RAINFALL IS LIKELY.   THIS MAY CAUSE LOCALIZED FLASH FLOODING
OF LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Local storm report, Sep 26, 11:24 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1224 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             8 N GARDEN CITY         31.99N 101.48W
09/25/2012  E1.00 INCH       GLASSCOCK          TX   PUBLIC

            QUARTER-SIZED HAIL REPORTED BY PUBLIC 8 MILES NORTH OF
            GARDEN CITY

&&
Local storm report, Sep 26, 11:28 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             8 W LONGFELLOW          30.16N 102.77W
09/25/2012  E0.75 INCH       BREWSTER           TX   PUBLIC

            EIGHT INCHES TO ONE FOOT OF MARBLE TO PENNY-SIZED HAIL
            COVERING THE GROUND

&&
Special weather statement, Sep 26, 2:45 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT WED SEP 26 2012

TXZ045-050-262115-
GAINES-ANDREWS-
345 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL ANDREWS AND SOUTH CENTRAL GAINES COUNTIES UNTIL 415 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF FLOREY AT 345 PM
CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.

&&

LAT...LON 3263 10264 3252 10240 3237 10261 3246 10280
TIME...MOT...LOC 2045Z 222DEG 11KT 3245 10265
Special weather statement, Sep 26, 3:10 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT WED SEP 26 2012

TXZ058-067-075-262145-
PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
410 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR INTENSIFYING THUNDERSTORMS
AFFECTING EAST CENTRAL REEVES...NORTH CENTRAL PECOS AND SOUTH CENTRAL
WARD COUNTIES UNTIL 445 PM CDT...

INTENSIFYING THUNDERSTORMS WERE LOCATED FROM JUST EAST OF COYANOSA
AND WESTWARD ACROSS THE REEVES PECOS COUNTY LINE...MOVING NORTHEAST
AT 15 MPH.  THESE STORMS WILL IMPACT FARM TO MARKET ROAD 1776.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 55 MPH... NICKEL SIZED HAIL... HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.

&&

LAT...LON 3148 10320 3120 10270 3093 10306 3121 10333
TIME...MOT...LOC 2106Z 210DEG 15KT 3122 10303

The radar

The Midland/Odessa radar (KMAF), 115 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Pecos

When
September 26, 3:10 PM CST to 3:15 PM CST
Where
Pecos County, Coyanosa
Measured
1 in hail
Reported by
Public
Coordinates
31.170, -103.000

Hail, Martin

When
September 26, 4:50 PM CST to 4:55 PM CST
Where
Martin County, 13 mi NW of Tarzan
Measured
1 in hail
Reported by
Public
Coordinates
32.433, -102.127

Thunderstorm Wind, Martin

When
September 26, 4:50 PM CST to 4:51 PM CST
Where
Martin County, 13 mi NW of Tarzan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.433, -102.127

A thunderstorm moved over Martin County and produced a 60 mph wind gust thirteen miles northwest of Tarzan.

Hail, Ector

When
September 26, 5:00 PM CST to 5:05 PM CST
Where
Ector County, Gardendale
Measured
2 in hail
Reported by
Post Office
Coordinates
32.000, -102.420

Thunderstorm Wind, Martin

When
September 26, 5:40 PM CST to 5:41 PM CST
Where
Martin County, 3 mi SE of Flower Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.469, -101.844

A thunderstorm moved over Martin County and produced a 50 to 60 mph wind gust in northeast Martin County.

Thunderstorm Wind, Martin

When
September 26, 6:25 PM CST to 6:26 PM CST
Where
Martin County, 14 mi NE of Tarzan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.443, -101.800

A thunderstorm moved over Martin County and produced a 50 to 60 mph wind gust in northeast Martin County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409970, 409971, 409972, 409973, 409974, 409978.